Stability and Instability of a Two-Station Queueing Network


J. G. Dai, Hasenbein, J. J., and Vate, V. J. H., “Stability and Instability of a Two-Station Queueing Network,” Annals of Applied Probability, vol. 14, pp. 326-377, 2004.


This paper proves that the stability region of a 2-station, 5-class reentrant queueing network, operating under a non-preemptive static buffer priority service policy, depends on the distributions of the interarrival and service times. In particular, our result shows that conditions on the mean interarrival and service times are not enough to determine the stability of a queueing network, under a particular policy. We prove that when all distributions are exponential, the works goes to infinity with time. We show that the same network with all interarrival and service times being deterministic is stable. When all distributions are uniform with a given range, our simulation studies show that the stability of the network depends on the width of the uniform distribution. Finally, we show that the same network, with deterministic interarrival and service times, is unstable when it is operated under the preemptive version of the static buffer priority service policy. Thus, our examples also demonstrate that the stability region depends on the preemption mechanism used. Keywords: multiclass, queueing network, reentrant line, stability, fluid model, virtual station, push start, large deviations estimate